The Heart Doctors | Reading & Shared Info

CARDIAC ARREST

How do I treat torsade de pointes at a cardiac arrest?

Consideration of the electrophysiological disturbances predisposing to the development of torsade de pointes provides a logical approach to management. Experimental and clinical evidence implicates abnormal prolongation of cardiac action potential as a critical factor.


Under these conditions early after-depolarisations may occur and lead to repetitive discharges (“triggered activity”). Drugs that prolong cardiac action potential and are associated with torsade include antiarrhythmic agents of class Ia and III, tricyclic antidepressants, phenothiazines, macrolide antibiotics, certain antihistamines and cisapride.


Hypokalaemia and hypomagnesaemia are well recognised causes of torsade although the evidence for hypocalcaemia is less convincing. Bradycardia – either sinus or due to atrioventricular block – is an important contributory factor.In the setting of cardiac arrest torsade should be managed with synchronised DC cardioversion which is almost always successful in restoring sinus rhythm.


However, additional measures will be necessary to prevent recurrence. These measures are aimed at shortening cardiac action potential duration. The heart rate should be increased. Atropine has the advantage of rapid availability and ease of administration.


Where the bradycardia is due to atrioventricular block atropine is unlikely to increase the ventricular rate. Transvenous ventricular pacing should be established rapidly although it is almost certainly wise to stabilise the patient first with an isoprenaline infusion (at a rate of 1-10micrograms/min, titrated against the heart rate) or external cardiac pacing. There is experimental and clinical evidence to support the use of intravenous magnesium in the acute treatment of torsade. A dose of 8mmol (administered over 10-15 minutes) has been shown to abolish torsade in the majority of patients although a second dose may be necessary. There is no evidence to support the use of either intravenous potassium or calcium. The serum concentration of these electrolytes is frequently disturbed as a result of cardiac arrest and areasonable strategy would be to obtain a formal laboratory measurement after a period of haemodynamic stability and to correct as necessary. Ventricular pacing should be maintained and the ECG monitored while the factors predisposing to the development of torsade are considered and corrected.


There is no role for conventional antiarrhythmic drugs in the management of torsade de pointes: on the contrary many antiarrhythmics may aggravate the situation.

Featured Posts
Readings from The Heart Doctors Clinic